Really struggling

Hi everyone. the side effects I am having from steroids are just awful. I'm in a total mess. My GP is telling me to reduce slowly, I am only on 3mg but was on 5mg since November and these effects started a month ago. I just can't function. I am whoozy, can't think straight when I walk my balance is bad so tired, my eyes are out of focus.So hard to be a mum to my little girl. So hard for my husband. I am seeing the consultant on the 8 april. I asked my Dr about drugs and he said that the newer drugs do tend to have lesser side effects, but it is down to cost. I reacted badly to methotrexate in December and my consultant is talking about trying lefulomide. He thinks I may get a reaction to it though. what do I do. I can't take another reaction to a drug. I have lost a lot of weight since December and I feel like I am losing my mind at the moment, I don't think my daughter and husband can cope with me being ill like I was on methotrexate. I can't take it either. I am so worried that I am just going to react badly to all the drugs. But if there is a chance that the newer drugs might be more tolerable what do I have to do to get them to put me on one. Do I and my family have to fall apart first? Thank you for listening, any advice would be so welcome.

6 Replies

  • Hello

    The problems you are having with medications are felt by most people here, it is not uncommon to feel down in the dumps, Reactive Depression is a real problem when dealing with RA and associated drugs,it is only natural that you question the medications that you take.and we all with some exceptions look and explore future medications.

    One problem with this is Biologics are expensive,caused by drug companies having to do years of trails. Dmard medications are cheaper so that is generally a preferred route. In fact I sometimes wonder if the feeding of DAMARD with Biologic is a cost benefit, the same applies I feel to various DMARDs where as many as three can be mixed together, that forms a very potent soup.

    When it comes to trails of new medications, sometimes we may be included in those,sadly in the past many patients on these trails loose the medication at the end if NICE feels the drug is to expensive it will not be put on the list

    Biologics themselves now have to be put through a costing and if the cost does not balance, to improvement the drug will not be prescribed.

    So if new the drug becomes to expensive and NICE will defer its use

    Hope all explains

    Good Luck


  • So sorry you are feeling so low. I think we've all been there, but that doesn't help you!!!

    I have been on antidepressants for years, it may be something you can discuss with your gp, talking therapies can also help.

    In the short term, try not to get too despondent, there are so many more drugs available now, and you will find the right ones! Also, never assume you will get awful side effects, we are are all different, and react to every drug differently.

    Hang on in there, it looks so black now, but things WILL improve......just that sometimes it takes a while

    Luv M xxx

  • Hi there, I have had lots of reactions to medication over the years, you have just got to keep trying these things until one comes along that suits you. Don't get down hearted I know its hard I think most of us have been there. As Bob says cost is a big issue and they have a list they tend to try before turning to the expensive ones its not personal its just a process. Be strong take the good with the bad and I am sure in time it will all right itself. I wish you well and good luck with future meds xxxxxxxxx

  • Hello there,

    Sorry your really struggling right now, I know how drained and in pain I am sometimes and just cannot imagine how difficult it must be looking after young children x hope you can stay hopeful and positive the next drug you try might be the turning point for you! Got my fingers crossed for you x

  • Has your GP checked your adrenal function if you are having such difficulty coming off steroids? That could well be making you feel weird. If your adrenal function isn't right, then you really need to be seen by an endocrinologist to get a proper staged plan for coming off steroids, which I think usually includes switching to a different type of steroid first to allow your adrenals chance to kick into action again.

    As far as the RA drugs go, I guess the expensive ones he is talking about are the anti-tnfs. If you have failed (i.e. can't take) several of the DMARDs and you have active disease with a high enough DAS score, then you should be eligible. It might be time to really start asking your rheumatologist some serious questions about antitnfs.

  • thankyou for your message yes my Dr is checking my adrenal function at the moment. I also have the added complication of being on an antidepressant called sertraline which he has asked me to reduce as well to see if this is causing, or in combination with the steroid causing side effects. you can't just stop the antidepressant because of withdrawal side effects so its all a bit complicated. yes I will be talking things through with the rheumatologist when I see him in april. Thanks for your advice and to everyone else too.

You may also like...